New York, 2008Damaging Winds in New York, July 13, 2008
July 13, 2008 · NWS ALY · 3 events in 2 counties and zones
The interaction of a cold front approaching from the west, and a warm and moist air mass in place, led to the development of isolated to scattered thunderstorms during Sunday afternoon on July 13th, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The interaction of a cold front approaching from the west, and a warm and moist air mass in place, led to the development of isolated to scattered thunderstorms during Sunday afternoon on July 13th, some of which were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 13, 2:53 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 13, 2:53 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT SUN JUL 13 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT...LOCATED IN WESTERN NEW YORK...WILL
TRACK THROUGH OUR REGION OVERNIGHT...AND BE TO OUR EAST TOMORROW.
DRIER AND INITIALLY SLIGHTLY COOLER AIR WILL SPREAD ACROSS THE
REGION THROUGH TUESDAY. THE AIR MASS WILL WARM BACK UP BY
WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BAND OF RAIN AND THUNDERSTORMS CONTINUES TO ADVANCE EAST...WITH
LOCALLY HEAVY RAIN. SOME AREAS WILL SEE OVER 2 OF RAIN
LOCALLY...ESPECIALLY IN TERRAIN...SO URBAN AND SMALL STREAM FLOOD
ADVISORIES MAY BE NEEDED IN SOME AREAS. WILL KEEP AN EYE OUT FOR
VERY LOCALIZED FLASH FLOOD POTENTIAL AS WELL. MOST LOCATIONS WILL
SEE 0.25 TO 0.75 OF RAIN...SO A GOOD SOAKING.
THE BAND OF CLOUDS ASSOCIATED WITH THE RAIN AND THUNDERSTORMS IS
QUITE CLEARLY DEFINED...AND THE ONSET OF CLEARING SHOULD SPREAD TO
WESTERN AREAS BY DAYBREAK. ON THE OTHER HAND...WESTERN NEW ENGLAND
AND AREAS TOWARD POU MAY NOT SEE RAIN BEGIN UNTIL NEAR DAYBREAK.
WITH THE SLOWER ONSET OF THE COOLING AND DRYING...LOWS GENERALLY
IN THE 60S...WITH SOME NEAR 70 NW CT AND POU AREA.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
STEADIER HEAVIER SHOWERS WILL EXIT SOUTHERN BERKSHIRES...NW CT AND
POU AREA BY MIDDAY. UPPER DYNAMICS TRACKING NORTH OF THE GREAT
LAKES WILL CONTINUE TO HEAD EAST...AND ONSET OF THE DEEPER COOLING
AND DRYING WILL LIKELY WAIT UNTIL THE MEAN UPPER TROUGH AXIS GETS
EAST OF OUR REGION LATER MONDAY AND MONDAY EVENING. UNTIL
THEN...SOME MIXED CLOUDS AND SUN ALONG THE SLOW MOVING BOUNDARY
LAYER THERMAL GRADIENT WILL POTENTIALLY LEAD TO ISOLATED SHOWERS
IN AREAS OF TERRAIN LATE MONDAY AFTERNOON INTO THE EVENING...AS
ONE LAST SURGE OF DRYER LOW-LEVEL DEW POINTS HEADS INTO THE AREA.
HIGHS MONDAY IN THE 70S TO LOWER 80S...WITH WEAK COLD ADVECTION
INCREASING LATE MONDAY AFTERNOON AND MONDAY NIGHT. CONTINUED
COOLING AND DRYING MONDAY NIGHT...BUT CORE OF COLDEST AIR REMAINS
NORTH...AND FLOW REGIME NOT VERY AMPLIFIED...SO LOWS IN THE 50S TO
AROUND 60...MAYBE UPPER 40S ADIRONDACKS.
WEAK HIGH PRESSURE STILL IN CONTROL OF OUR WEATHER TUESDAY AND
TUESDAY NIGHT...SO HIGHS IN THE LOWER TO MID 80S...WITH 70S IN
MOUNTAINS...AND LOWS TUESDAY NIGHT IN THE 50S TO NEAR 60. AGAIN
SOME UPPER 40S POSSIBLE IN ADIRONDACKS.
UPPER RIDGING BEGINS TO BUILD IN LATE TUESDAY NIGHT AND THROUGH
WEDNESDAY...AS WEST TO WEST-SOUTHWEST FLOW SETS UP AT THE BOUNDARY
LAYER. BOUNDARY LAYER TEMPERATURES WARM...SO WEDNESDAY SHOULD BE
THE BEGINNING OF A WARM UP BACK INTO THE UPPER 80S TO AROUND 90.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PERIOD BEGINS WITH A LARGE RIDGE SITUATED OVER THE
EASTERN SEABOARD. 850 MB TEMPS WILL RISE FROM 16 DEGREES C ON
THURSDAY TO NEARLY 20 DEGREES C ON FRIDAY...SO HIGH TEMPS REACHING
AROUND THE 90 DEGREE MARK LOOKS LIKE A GOOD BET...ESP ON FRI WHEN
THE MID HUDSON VALLEY COULD EVEN REACH THE LOWER 90S IF THERE IS
ENOUGH SUNSHINE. MUCH OF THE AREA WILL BE RAIN-FREE...ALTHOUGH CAN/T
TOTALLY RULE OUT A T-STORM...MAINLY ACROSS NORTHERN AREAS...AS WEAK
IMPULSES ATTEMPT TO SLIDE AROUND THE RIDGE DURING THE LATE WEEK
PERIOD.
OVER THE WEEKEND...THE FLOW AT 500 MB WILL BE A BIT MORE ZONAL...SO
WOULD EXPECT SLIGHTLY COOLER MAX TEMPS /ALTHOUGH STILL NEAR OR A FEW
DEGREES ABOVE NORMAL/ AS 850 MB TEMPS DROP SEVERAL DEGREES TO THE
14-18 DEGREE C RANGE. WEAK SHORTWAVES MOVING THROUGH THE FLOW WILL
ALLOW FOR THE CHC OF A SHOWER OR T-STORM...ALTHOUGH THE MODELS ARE
HAVING TROUBLE HANDLING THESE SUBTLE FEATURES SO FAR OUT...SO
DIFFICULT TO PINPOINT EXACTLY WHERE AND WHEN THESE SHOWERS AND
THUNDERSTORMS WILL OCCUR. OVERALL...THE EXTENDED PERIOD LOOKS TO
HAVE TEMPERATURES AVERAGING ABOVE NORMAL AND PRECIPITATION GENERALLY
BELOW NORMAL.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CLOUDS AND PRECIP AHEAD OF INCOMING COLD FRONT HAVE CREATED
SHOWERS AT KGFL AND KALB ALREADY. SHOWERS WILL AFFECT ALL
TERMINALS THROUGH 08Z/09Z. SOME LIGHTNING IN THE ADIRONDACKS
ALREADY OCCURRING...HAVE INCLUDED VCTS AT KGFL AND CB AT
KALB/KPOU. EXPECTING MVFR VSBYS AT ALL TERMINALS OVERNIGHT WITH
THESE RAIN SHOWERS AND POSSIBLE FOG. SOME LINGERING SHOWERS ARE
EXPECTED IN THE EARLY MORNING ON MONDAY...OVERALL CONDITIONS WILL
IMPROVE BY 13Z/KGFL...14Z/KALB AND 15Z/KPOU.
OF CONCERN ARE THE STRONG SOUTHERLY WINDS AT ALL TERMINALS. HAVE
RECEIVED ONE REPORT OF TURBULENCE AROUND 9000FT. WINDS WILL
CONTINUE AT SPEEDS OF 8-13 KTS WITH GUSTS UP TO 25 KTS THROUGH
23Z/KGFL...07Z/KALB AND 03Z/KPOU.
OUTLOOK...
TUE THROUGH THUR...VFR...NO SIG WX.
FRIDAY...VFR/MVFR...CHC SHRA/TSRA.
&&
.FIRE WEATHER...
SOUTH WIND OF 10 TO 20 MPH THE REST OF THIS AFTERNOON WITH A FEW
GUSTS TO 25 MPH WILL SLACKEN TONIGHT.
A SOAKING RAIN WILL CROSS THE AREA THROUGH TONIGHT. THE SHOWERS
WILL BE ACCOMPANIED BY THUNDERSTORMS. ANY OF THE SHOWERS AND
STORMS COULD CONTAIN TORRENTIAL DOWNPOURS.
DRIER WEATHER RETURNS MONDAY AND SHOULD HOLD INTO MUCH OF THE WEEK.
WET TONIGHT WITH RH VALUES AROUND 90 PERCENT OR BETTER. RH VALUES
WILL BE MORE SEASONABLE TOMORROW...DROPPING DOWN TO BETWEEN 45 AND
55 PERCENT.
RELATIVE HUMIDITIES WILL INCREASE BACK TO NEAR 100 PERCENT MONDAY
NIGHT...THEN DROP TO 40 TO 50 PERCENT TUESDAY. WINDS TOMORROW AND
TUESDAY WILL BE WEST TO NORTHWEST AT 15 MPH OR LESS.
&&
.HYDROLOGY...
WIDESPREAD RAINFALL TOTALS OF 0.25 TO 0.75 INCH STILL LOOK
REASONABLE INTO MONDAY MORNING ACROSS THE REGION. IN THE HEAVIEST
DOWNPOURS...TOTALS COULD REACH 2.00 INCHES. ONE HOUR FLASH FLOOD
GUIDANCE IS TWO TO THREE INCHES...WITH THREE HOUR GUIDANCE AT
THREE TO FOUR INCHES. SO...WHILE URBAN/SMALL STREAM ADVISORIES ARE
A POSSIBILITY...NOT EXPECTING ANY SIGNIFICANT FLOODING.
RFC RIVER FORECASTS SHOW ONLY MINOR RISES.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...BJF
AVIATION...KGS
FIRE WEATHER...OKEEFE/NAS
HYDROLOGY...OKEEFE/NAS
Hazardous weather outlook, Jul 13, 3:06 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT SUN JUL 13 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
406 PM EDT SUN JUL 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
THERE IS THE CHANCE OF THUNDERSTORMS THROUGH TONIGHT. MOST OF THE
THUNDERSTORMS WILL BE NON-SEVERE. HOWEVER...A FEW THUNDERSTORMS MAY
BRIEFLY REACH SEVERE LEVELS WITH POTENTIALLY DAMAGING WINDS.
THUNDERSTORMS THAT DO FORM...WILL MOVE NORTHEAST AT AROUND 30 MPH.
MOST OF THE STORMS WILL CONTAIN LIGHTNING AND TORRENTIAL DOWNPOURS
PRODUCING LOCALIZED PONDING OF WATER ON ROADS AND AREAS OF POOR
DRAINAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Herkimer
- When
- July 13, 4:01 PM EST
- Where
- Herkimer County, 0.5 mi E of Little Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.050, -74.860
Trees were reported down in Little Falls due to strong thunderstorm winds.
Thunderstorm Wind, Herkimer
- When
- July 13, 4:07 PM EST
- Where
- Herkimer County, 2.44 mi NE of Bull Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.290, -74.880
Wires and a transformer were reported down on Billy Hamlin Road, approximately 5 miles east southeast of Ohio, due to strong thunderstorm winds.
Thunderstorm Wind, Fulton
- When
- July 13, 4:10 PM EST
- Where
- Fulton County, 0.5 mi E of Oppenheim
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.070, -74.690
Trees were reported down along Route 29 near Oppenheim due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 13, 20081 death · 1 injured · $25,000 · 3 events
- Rip Current in Indiana, July 13, 20081 death · 1 event
- Lightning Strike in Mississippi, July 13, 20081 death · 1 event
- Flash Flood and Damaging Wind in Arizona, July 13, 2008$520,000 · 60 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 13, 2008$135,000 · 56 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Texas, July 13, 20082 injured · $33,000 · 55 kt wind · 12 events
- Damaging Wind and Lightning Strike in Georgia, July 13, 2008$55,000 · 50 kt wind · 2 events
- Lightning Strike in North Carolina, July 13, 2008$20,000 · 1 event
- Damaging Wind in Florida, July 13, 2008$15,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 13, 2008$15,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Alabama, July 13, 2008$3,000 · 50 kt wind · 4 events
- Damaging Winds in Louisiana, July 13, 200854 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122702, 122703, 122704.